Alert archive / Indiana / Areal Flood Advisories in 2021

Areal Flood Advisory 13, NWS Northern Indiana

June 29, 2021LaPorte County, Saint Joseph County, Indiana

NWS Northern Indiana issued this areal flood advisory at Jun 29, 2021, 5:53 PM CDT for LaPorte County, Saint Joseph County, Indiana. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 5:53 PM CDT (22:53 UTC)
Expired
Jun 29, 2021, 9:00 PM CDT
In force
3 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon

Counties LaPorte County, IN, Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 65 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1224 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

958 
WGUS83 KIWX 292253
FLSIWX

Flood Advisory
National Weather Service Northern Indiana
653 PM EDT Tue Jun 29 2021

INC091-141-300200-
/O.NEW.KIWX.FA.Y.0013.210629T2253Z-210630T0200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Porte IN-St. Joseph IN-
553 PM CDT Tue Jun 29 2021 /653 PM EDT Tue Jun 29 2021/

The National Weather Service in Northern Indiana has issued a

* Urban and Small Stream Flood Advisory for...
  Northern St. Joseph County in north central Indiana...
  Northeastern La Porte County in northwestern Indiana...

* Until 900 PM CDT /1000 PM EDT/.

* At 551 PM CDT /651 PM EDT/, Doppler radar indicated heavy rain due 
  to thunderstorms. This torrential rainfall, coupled with the 
  saturated ground, will cause urban and small stream flooding. 
  Between 0.5 and 1 inch of rain has fallen so far in the advised 
  area.

* Some locations that will experience flooding include...
  South Bend, Mishawaka, Georgetown, Gulivoire Park, Granger, 
  Osceola, New Carlisle, Roseland, Indian Village, Lydick, 
  Chain-o-lakes and Hudson Lake.

Additional rainfall amounts up to 1.5 inches are expected over the 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4168 8657 4176 8657 4176 8606 4161 8606
      4162 8625

$$

CM

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this areal flood advisory went out at Jun 29, 2:32 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 29, 2:32 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
332 PM EDT Tue Jun 29 2021

.SYNOPSIS...
Issued at 248 PM EDT Tue Jun 29 2021

A warm and humid airmass will support periodic showers and storms
through Thursday with the best chances during the late afternoon and
evening each day. Isolated damaging winds and localized heavy rain
are possible. Cooler and less humid conditions return for the
holiday weekend.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 248 PM EDT Tue Jun 29 2021

Storms have initiated along a weak surface trough that extends
from near Detroit southwest into central Illinois, therefore
directly through the middle of the local forecast area. Severe
weather has not been reported, and if any stronger storms do
develop, the biggest threats will be heavy rain, isolated damaging
wind, or small hail. There is ample low level instability with
substantial moisture and heating today supporting an MLCAPE over
2000 J/kg, but there is a lack of upper level support with 850 mb
winds only around 20 kts and the jet stream well to the northwest.
So any severe storms will be isolated. Convection is expected to
die down again overnight and the surface convergence zone will
shift south as the upper trough to the north finally starts to
dig into the Great lakes. This will become the focus for storms
to develop on Wednesday afternoon, which should also be sub-
severe due to weak shear.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 248 PM EDT Tue Jun 29 2021

The upper trough continues to dig Wednesday night, and surface
high pressure builds in. Low-level moisture will remain high,
especially since there has been so much rain, and surface winds
will become light under the inversion, so patchy for will be
possible. The surface boundary will also remain near the area,
but continue its slow progression southward, so there could still
be some showers. Then on Thursday the flow shifts to the northwest
with the passage of the trough axis and cold front. This pushes
convection even farther south, although there still may be some
lingering across the southeast corner of the cwa. Cooler and drier
air will funnel in behind this front, and by Friday highs will
only be in the mid 70s.

The upper low will rotate through the eastern Great Lakes on
Friday, cut across the Mid-Atlantic on Saturday, and eject
northeastward on Sunday. In it's wake, high pressure ridging will
build in from the west. There could be a few lingering showers
across the east on Friday and perhaps an isolated thunderstorm,
but then Saturday and the 4th of July should be dry. The high will
allow temps to warm back up during this period, but only into the
low 80s for the holiday. It will rise back into the mid 80s on
Monday and Tuesday. The ridge is also expected to flatten on
Tuesday with a shortwave moving through, and we could again see
showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 133 PM EDT Tue Jun 29 2021

Sctd convection has been firing across the region this aftn in a
moist and unstable airmass. A somewhat diffuse bndry from cntrl IL
newd into MI will help to focus storms into the evening period
though most are expected to remain below severe criteria. This
activity will dissipate around after sunset with loss of daytime
heating. Expect mainly MVFR cigs at KSBN while remaining VFR at
KFWA except for a brief period this aftn. Winds will be variable
overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD/Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...MF

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 29, 2:33 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
333 PM EDT Tue Jun 29 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-301945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
333 PM EDT Tue Jun 29 2021 /233 PM CDT Tue Jun 29 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon and evening.
There is a chance for isolated damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic thunderstorms will continue through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-301945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
333 PM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic thunderstorms will continue through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 29, 4:28 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
528 PM EDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     WATERLOO                41.43N 85.03W
06/29/2021  M59 MPH          DE KALB            IN   STORM CHASER

            MEASURED VIA WEATHER STATION.

&&

CM
Special weather statement, Jun 29, 4:57 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Northern Indiana
457 PM CDT Tue Jun 29 2021

INZ003-012-292245-
La Porte-Starke-
457 PM CDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL STARKE AND SOUTHWESTERN
LA PORTE COUNTIES...

At 457 PM CDT, a strong thunderstorm was located near La Crosse, or
near Dunns Bridge, moving northeast at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This storm will be near...
  La Crosse around 605 PM EDT.
  Wanatah around 615 PM EDT.
  Kingsford Heights and Hamlet around 640 PM EDT.

Other locations impacted by this storm include Thomaston, Lomax,
English Lake, Haskell, South Wanatah, Hanna, Brems, Tracy, Union
Mills and Kingsbury.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4147 8693 4157 8674 4135 8655 4120 8693
TIME...MOT...LOC 2157Z 234DEG 21KT 4130 8694

HAIL...0.50IN
WIND...50MPH

JBALL
Special weather statement, Jun 29, 5:20 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
620 PM EDT Tue Jun 29 2021

INZ004-292300-
St. Joseph-
620 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. JOSEPH COUNTY...

At 620 PM EDT, a strong thunderstorm was located near New Carlisle,
or 8 miles southwest of Buchanan, moving east at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This storm will be near...
  South Bend around 635 PM EDT.
  Georgetown and Roseland around 645 PM EDT.
  Mishawaka around 650 PM EDT.
  Granger around 655 PM EDT.

Other locations impacted by this storm include Chain-o-lakes, Indian
Village and Lydick.

This includes Interstate 80 in Indiana between mile markers 64 and
85.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4176 8649 4176 8608 4160 8612 4168 8651
TIME...MOT...LOC 2220Z 277DEG 23KT 4171 8644

HAIL...0.50IN
WIND...50MPH

JBALL
Local storm report, Jun 29, 5:44 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
644 PM EDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     2 WNW ROSELAND          41.73N 86.29W
06/29/2021  E50 MPH          ST. JOSEPH         IN   TRAINED SPOTTER

            ESTIMATED 45 TO 50 MPH WIND GUSTS WITH PEA
            SIZE HAIL IN SOUTH BEND.

&&
Local storm report, Jun 29, 5:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
645 PM EDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     NON-TSTM WND GST 3 WNW SOUTH BEND        41.70N 86.32W
06/29/2021  M55 MPH          ST. JOSEPH         IN   ASOS

            ASOS STATION KSBN SOUTH BEND INTERNATIONAL
            AP.

0355 PM     NON-TSTM WND GST 2 SW COLDWATER          41.92N 85.03W
06/29/2021  M48 MPH          BRANCH             MI   AWOS

            AWOS STATION KOEB COLDWATER.

&&
Special weather statement, Jun 29, 5:45 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
645 PM EDT Tue Jun 29 2021

MIZ078-292315-
Cass-
645 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CASS COUNTY...

At 645 PM EDT, a strong thunderstorm was located near Edwardsburg, or
near Niles, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Cassopolis around 700 PM EDT.

Other locations impacted by this storm include Penn, Vandalia,
Diamond Lake, Dailey, Paradise Lake, Barron Lake, Calvin Center,
Adamsville, Juno Lake and Donnell Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4176 8620 4185 8622 4202 8591 4177 8585
TIME...MOT...LOC 2245Z 248DEG 27KT 4183 8614

HAIL...0.25IN
WIND...40MPH

JBALL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:51 PM CDTSpecial Weather StatementIWXWhite39 min
Jun 29, 1:32 PM CDTSpecial Weather StatementIWXPulaski28 min
Jun 29, 2:16 PM CDTSpecial Weather StatementIWXKosciusko29 min
Jun 29, 2:32 PM CDTSpecial Weather StatementIWXNoble43 min
Jun 29, 2:58 PM CDTSpecial Weather StatementIWXNoble47 min
Jun 29, 3:06 PM CDTSpecial Weather StatementIWXWhitley39 min
Jun 29, 3:10 PM CDTSevere Thunderstorm WarningIWXDeKalb, LaGrange, Noble, Steuben19 min
Jun 29, 3:38 PM CDTSpecial Weather StatementIWXDeKalb37 min
Jun 29, 3:49 PM CDTSpecial Weather StatementIWXSteuben41 min
Jun 29, 4:57 PM CDTSpecial Weather StatementIWXLaPorte48 min
Jun 29, 5:20 PM CDTSpecial Weather StatementIWXSaint Joseph40 min
Jun 29, 5:27 PM CDTSevere Thunderstorm WarningIWXSaint Joseph33 min

Nearby

Areal Flood Advisories in Indiana, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.